Michigan, 2023

Damaging Wind in Michigan, August 14, 2023

August 14, 2023 · NWS IWX · 1 event in 1 county or zone

An isolated thunderstorm over Lake Michigan produced a wind gust of 60 mph. As it moved onshore, this storm downed a tree and some tree limbs in Bridgman, MI.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

An isolated thunderstorm over Lake Michigan produced a wind gust of 60 mph. As it moved onshore, this storm downed a tree and some tree limbs in Bridgman, MI.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Aug 14, 6:46 PM EST, 1 hour 39 minutes earlier.

Area forecast discussion, Aug 14, 6:46 PM EST, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
746 PM EDT Mon Aug 14 2023

.SYNOPSIS...
Issued at 130 PM EDT Mon Aug 14 2023

Showers and isolated thunderstorms will pivot across the area this
evening and persist overnight north of highway 6. Otherwise dry and
turning hot by late this weekend.

&&

.SHORT TERM...(Tonight and Tuesday)
Issued at 130 PM EDT Mon Aug 14 2023

Bust potential near term as vapor shows an impressive yet moisture
starved intense upper low over cntrl IA this afternoon. Previous
near severe MCV across wrn KY/TN this morning had been undercut by
gravity wave and had pretty much fallen apart this aftn invof ern TN.
However that said, this now opens wrn portion of warm sector ahead
of gradually deepening sfc low out of nrn IL to better moisture push
and perhaps more erstwhile development of showers/isolated storms
ahead of occluded front late aftn and evening.

Nevertheless expect bulk of mid-upr forcing will bypass well north
in WI/MI tonight and along with it the better rainfall as robust mid
level dryslot overtakes srn half of the area by late evening and
squelches much more beyond that. A few showers may linger far
north/northwest for a time Tuesday morning within ragged swrn flank
of mid lvl deformation zone but sys aloft is quite progressive and
will exit ewd through the ern lakes by aftn.

&&

.LONG TERM...(Wednesday through Sunday)
Issued at 130 PM EDT Mon Aug 14 2023

Weak cold front in association with upstream wave wrapping ewd
through James Bay still slated for Thu aftn with a chance of showers
within narrow/meager plume of moisture return.

Thereafter all eyes are on extent and ultimate intensity of upper
ridge that develops over the cntrl plains Friday and expands ewd
into the OH valley this weekend and how long it persists into next
week. Nevertheless a return to dry, hot and humid weather is in the
cards beginning by Sunday and persisting through into the middle of
next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday Evening)
Issued at 732 PM EDT Mon Aug 14 2023

Occluded low continues to track eastward over Lake Michigan and
into northern IN bringing lowered cigs, showers, and embedded
thunderstorms through 01z at KSBN and 02z for KFWA. At this time
the expectation is the breezy conditions will continue overnight
and should keep fog from developing overnight however some mist
will be possible so did include slight vsby reductions to about
6SM after about 02z Tue. Lowered cigs will provide IFR conditions
through a majority of the TAF period with cigs improving to MVFR
levels for KSBN after 19z and 21z for KFWA. Increasing winds with
gusts approaching 15-19 kts will develop after 17-19z Tue for both
terminals.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Beach Hazards Statement from 1 AM CDT Tuesday through Tuesday
     evening for INZ103.

MI...Beach Hazards Statement from 2 AM EDT Tuesday through Tuesday
     evening for MIZ177-277.

OH...NONE.
LM...Small Craft Advisory from 2 AM to 8 PM EDT Tuesday for LMZ043-
     046.

&&

SYNOPSIS...T
SHORT TERM...T
LONG TERM...T
AVIATION...Andersen

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Aug 14, 3:30 AM EST, 16 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
430 AM EDT Mon Aug 14 2023

INZ005>009-012>015-017-018-020-022>027-032>034-104-116-203-204-216-
MIZ078>081-OHZ001-002-004-005-015-016-024-025-150830-
Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall-
Fulton IN-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington-
Wells-Adams-Grant-Blackford-Jay-Eastern St. Joseph IN-
Northern Kosciusko-Southern La Porte-Western St. Joseph IN-
Southern Kosciusko-Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-
Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH-
430 AM EDT Mon Aug 14 2023 /330 AM CDT Mon Aug 14 2023/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Today and tonight.

There is a chance of thunderstorms this afternoon and tonight. Severe
weather is not expected at this time but isolated heavy rain is
possible along and north of the Toll Road tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ103-MIZ177-277-150830-
Northern La Porte-Northern Berrien-Southern Berrien-
430 AM EDT Mon Aug 14 2023 /330 AM CDT Mon Aug 14 2023/

...BEACH HAZARDS STATEMENT IN EFFECT FROM LATE TONIGHT THROUGH
TUESDAY EVENING...

This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.

.DAY ONE...Today and tonight.

There is a chance of thunderstorms this afternoon and tonight. Severe
weather is not expected at this time but isolated heavy rain is
possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-150830-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
430 AM EDT Mon Aug 14 2023

...SMALL CRAFT ADVISORY IN EFFECT FROM 2 AM TO 8 PM EDT TUESDAY...

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

In the hours before

Special weather statement, Aug 14, 8:18 PM EST, 7 minutes before
Special Weather Statement
National Weather Service Northern Indiana
918 PM EDT Mon Aug 14 2023

MIZ177-277-150200-
Northern Berrien MI-Southern Berrien MI-
918 PM EDT Mon Aug 14 2023

...A STRONG THUNDERSTORM WILL IMPACT BERRIEN COUNTY THROUGH 1000 PM
EDT...

At 917 PM EDT, Doppler radar was tracking a strong thunderstorm
capable of producing a waterspout over Lake Michigan near Bridgman,
or 10 miles southwest of St. Joseph, moving northeast at 25 mph.

HAZARD...Waterspouts and winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Waterspouts can easily overturn boats and create locally
         hazardous waters. Gusty winds could knock down tree limbs
         and blow around unsecured objects.

This includes the following highways...
 Interstate 196 between mile markers 0 and 7.
 Interstate 94 in Michigan between mile markers 7 and 42.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Conditions are favorable for the development of weak, brief funnel
clouds. This type of funnel cloud is harmless, but on rare occasions
they can briefly touch down, producing wind gusts over 50 mph. If a
funnel cloud is spotted move indoors and report your sighting to the
National Weather Service.

&&

LAT...LON 4186 8623 4183 8670 4192 8660 4211 8649
      4224 8637 4224 8623
TIME...MOT...LOC 0117Z 246DEG 23KT 4198 8662

WATERSPOUT...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Andersen

The radar

The Northern Indiana radar (KIWX), 96 km away, was scanning. The volume nearest the first event began at 01:26 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Berrien

When
August 14, 8:25 PM EST to 8:26 PM EST
Where
Berrien County, 0.86 mi NW of Bridgman
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Storm Chaser
Coordinates
41.940, -86.560

One large tree was downed and several large tree limbs were down near Red Arrow Highway.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2023Every state in 2023This day in weather historyWarnings in Michigan, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1128882.